Alert archive / West Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 45, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 23, 2022, 4:53 PM EDT for Pocahontas County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2022, 4:53 PM EDT (20:53 UTC)
- Expired
- Jul 23, 2022, 7:46 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Pocahontas County, WV
The radar
The Charleston,WV radar (KRLX), 146 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 638 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
629
WGUS51 KRLX 232053
FFWRLX
WVC075-240245-
/O.NEW.KRLX.FF.W.0045.220723T2053Z-220724T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
453 PM EDT Sat Jul 23 2022
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Central Pocahontas County in northeastern West Virginia...
* Until 1045 PM EDT.
* At 453 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2 inches of
rain have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Snowshoe and Edray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3848 8000 3847 7994 3840 7997 3830 8007
3826 8016 3833 8019 3841 8010 3846 8004
3846 8003
FLASH FLOOD...RADAR INDICATED
$$
ARJ1 follow-up statement
633
WGUS71 KRLX 232346
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
746 PM EDT Sat Jul 23 2022
WVC075-232356-
/O.CAN.KRLX.FF.W.0045.000000T0000Z-220724T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pocahontas WV-
746 PM EDT Sat Jul 23 2022
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL POCAHONTAS COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3848 8000 3847 7994 3840 7997 3830 8007
3826 8016 3833 8019 3841 8010 3846 8004
3846 8003
$$
ARJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 4:43 PM EDT, 10 minutes earlier.
Area forecast discussion, Jul 23, 4:43 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 443 PM EDT Sat Jul 23 2022 .SYNOPSIS... Thunderstorm complex crosses the area through this evening. Hot Sunday. Weak front drops into the region Monday, and then stalls out for much of next week. && .NEAR TERM /THROUGH SUNDAY/... As of 435 PM Saturday... A complex of thunderstorms continues to work through the region at this hour with marginally severe gusts of 50 to 60 mph noted especially across the northern and southern segment. Have dropped the severe thunderstorm watch 490, and it was determined the marginal nature of the continuing threat did not support a downstream watch issuance. Should see these storms exit the forecast area over the next 1 to 3 hours with quiet conditions then expected through the remainder of the night. Morning fog is likely given the rainfall this afternoon, mainly clear skies and light winds. While some recovery in temperatures will be possible where the sun has already reemerged, most locations should generally remain under 80 degrees until nocturnal cooling kicks in, thus have cancelled the heat advisory early. As of 300 PM Saturday... A thunderstorm complex is in the process of crossing through the region currently from northwest to southeast. This will continue to progress to the south and east through the rest of the CWA during the remainder of the afternoon and evening. Damaging wind gusts and heavy rainfall are the main threats. Some hail is also possible. In advance of the thunderstorms, hot and humid conditions will continue. Mainly dry conditions are then expected for the overnight period following the passage of showers/storms this evening. Some fog will likely develop. Have kept it confined to the deeper river valleys of VA/WV for the time being. Fog coverage could be more widespread than anticipated however given the rainfall this afternoon/evening. Low temperatures tonight will be warm, with mid 60s to near 70 for the lowlands. Hot and humid conditions will continue on Sunday with high temperatures in the low to mid 90s for the lowlands. Heat indices will once again be in the mid 90s to low 100s across the lowlands. Have held off on a Heat Advisory for the time being, but do anticipate a headline being issued in later shifts. Sunday should be mainly dry in advance of an approaching cold front. Cannot entirely rule out a stray shower/storm however. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... As of 230 PM Saturday... An active weather pattern sets up for the beginning of the next week as low pressure over eastern Canada sends a front southward. Showers and thunderstorms will develop across southeastern Ohio counties Sunday evening as the front approaches with southward progression across the rest of the CWA overnight. There is a marginal risk of severe weather Sunday evening across portions of southeast Ohio and northern West Virginia for the potential of damaging winds and hail with storms Sunday night. The marginal risk expands area wide on Monday with front stalling along the northern West Virginia border late day. Precipitable water values in the 1.5-2 inch range indicate heavy rainfall will also be possible. A slight risk of excessive rainfall has been placed over all except part of southeast Ohio (which is in a marginal risk) due to the potential for flash flooding with heavy rain and persistent rainfall in showers and storms through Monday night. Cloud cover and precipitation should keep temperatures around normal on Monday, then near to slightly above normal Monday night. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 250 PM Saturday... A progressive active pattern continues through the remainder of the week as the area remains in the influence of the broad trough with a parent low residing north. Expect wetter than normal and cloudy conditions keeping temperatures near or just below normal through the extended forecast. && .AVIATION /21Z SATURDAY THROUGH THURSDAY/... As of 150 PM Saturday... VFR conditions persist across the region early this afternoon as thunderstorms approach from the northwest. As the line moves through this afternoon/evening, brief IFR/MVFR VSBY restrictions will be possible, along with gusty winds. Most terminals are progged to be impacted, with the greatest confidence across the Mid-Ohio Valley. Have included VCTS and TEMPO groups in most TAFs to account for this. Fog development tonight will be possible, particuarly in the deeper river valleys across WV/VA. Have included fog in the TAFs for CRW/EKN, but have kept it out of other terminals for the time being due to low confidence. Fog could be more widespread than currently anticipated. Mainly dry weather is then anticipated for the remainder of the TAF period. Surface flow will generally be S/SW throughout the TAF period. Gusty winds will be possible in thunderstorms this afternoon/evening. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Thunderstorm timing/placement could vary this afternoon/evening. Fog development tonight may be more widespread than the current thinking depending on rainfall today. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08 EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY M H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SUNDAY... IFR in rounds of showers and thunderstorms, and possible overnight and early morning fog and stratus, during the next work week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...KH/GW NEAR TERM...JP/GW SHORT TERM...KH LONG TERM...KH AVIATION...GW
Hazardous weather outlook, Jul 23, 4:23 PM EDT, 30 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 423 PM EDT Sat Jul 23 2022 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>031- 242030- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison- 423 PM EDT Sat Jul 23 2022 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A heat advisory may be needed Sunday for heat indices in the lower 100s. A front is expected to linger over the region for much of next week. While exact placement is uncertain at this distance, the potential exists for rounds of storms and an increase in the flash flood threat. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ516-518-520-522>524-526-242030- Dickenson-Buchanan-Southeast Raleigh-Southeast Fayette- Southeast Nicholas-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Southeast Randolph- 423 PM EDT Sat Jul 23 2022 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia and southeast West Virginia. .DAY ONE...Tonight. A complex of thunderstorms will continue to progress to the east and southeast through this evening. Locally damaging winds and heavy rainfall are possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A front is expected to linger over the region for much of next week. While exact placement is uncertain at this distance, the potential exists for rounds of storms and an increase in the flash flood threat. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ024-025-032>034-039-040-515-517-519-521-525-242030- Mingo-Logan-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Northwest Fayette-Northwest Nicholas-Northwest Webster- Northwest Randolph- 423 PM EDT Sat Jul 23 2022 This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Tonight. A complex of thunderstorms will continue to progress to the east and southeast through this evening. Locally damaging winds and heavy rainfall are possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A heat advisory may be needed Sunday for heat indices in the upper 90s to lower 100s. A front is expected to linger over the region for much of next week. While exact placement is uncertain at this distance, the potential exists for rounds of storms and an increase in the flash flood threat. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Jul 23, 3:59 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
359 PM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM TSTM WND DMG 4 NE SISTERSVILLE 39.60N 80.94W
07/23/2022 TYLER WV 911 CALL CENTER
POWER OUTAGES AND SEVERAL TREES DOWN.
&&Local storm report, Jul 23, 4:15 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
415 PM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG 1 NNE BLAINE 38.04N 82.85W
07/23/2022 LAWRENCE KY 911 CALL CENTER
MULTIPLE TREES DOWN ACROSS ROADS.
&&
KHSpecial weather statement, Jul 23, 4:20 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
420 PM EDT Sat Jul 23 2022
WVZ516>522-524-232045-
Southeast Webster WV-Southeast Nicholas WV-Southeast Pocahontas WV-
Southeast Raleigh WV-Northwest Webster WV-Southeast Fayette WV-
Northwest Nicholas WV-Northwest Fayette WV-
420 PM EDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of Nicholas,
southwestern Webster and Fayette Counties through 445 PM EDT...
At 420 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Summersville, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Summersville, Fayetteville, Richwood, Rainelle, Babcock State Park,
Oak Hill, Ansted, Camden-On-gauley, Craigsville, Hawks Nest State
Park, Camden On Gauley, Meadow Bridge, Thurmond, Canvas, Muddlety,
Nettie, Calvin, Kesslers Cross Lanes and Mount Nebo.
This includes the following highways...
Interstate 64 in West Virginia near mile marker 137.
Route 19 between mile markers 7 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3806 8028 3811 8036 3813 8034 3825 8046
3808 8071 3810 8088 3806 8087 3806 8080
3804 8083 3798 8077 3795 8081 3787 8075
3787 8081 3782 8094 3777 8090 3799 8130
3851 8068 3825 8045 3807 8026
TIME...MOT...LOC 2020Z 313DEG 28KT 3819 8074
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
08Local storm report, Jul 23, 4:24 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
424 PM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM TSTM WND DMG 6 ENE SISTERSVILLE 39.58N 80.90W
07/23/2022 TYLER WV PUBLIC
MULTIPLE TREES DOWN ON ROADWAY.
&&
KHLocal storm report, Jul 23, 4:32 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
432 PM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 1 NNE CRAIGSVILLE 38.33N 80.64W
07/23/2022 M0.88 INCH NICHOLAS WV COCORAHS
DIME TO NICKEL SIZE HAIL REPORTED. WINDS
WERE GUSTY BUT NO DAMAGE NOTED.
&&
JPLocal storm report, Jul 23, 4:49 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
449 PM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 8 E RIPLEY 38.80N 81.57W
07/23/2022 JACKSON WV 911 CALL CENTER
TEN TREES DOWN ACROSS ROADS AND POWER
OUTAGES.
&&
KHThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:43 AM EDT | Heat Advisory | RLX | Boone, Cabell, Kanawha, Lincoln, Logan, Mason and 3 more | 12 hr |
| Jul 23, 1:47 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 43 min |
| Jul 23, 1:56 PM EDT | Special Weather Statement | RLX | Mason | 49 min |
| Jul 23, 2:11 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Roane | 34 min |
| Jul 23, 2:24 PM EDT | Special Weather Statement | RLX | Doddridge, Pleasants, Ritchie, Tyler, Wirt, Wood | 51 min |
| Jul 23, 2:29 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Pleasants, Ritchie, Tyler, Wirt, Wood | 46 min |
| Jul 23, 2:47 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Roane | 43 min |
| Jul 23, 2:55 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Ritchie, Tyler | 35 min |
| Jul 23, 3:25 PM EDT | Special Weather Statement | RLX | Kanawha | 50 min |
| Jul 23, 3:28 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison, Lewis | 32 min |
| Jul 23, 3:34 PM EDT | Special Weather Statement | RLX | Braxton, Clay, Gilmer, Nicholas | 56 min |
| Jul 23, 3:38 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 67 min |
| Jul 23, 4:00 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Harrison, Lewis, Randolph, Taylor, Upshur | 45 min |
| Jul 23, 4:05 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Lewis, Webster | 55 min |
| Jul 23, 4:20 PM EDT | Special Weather Statement | RLX | Fayette, Nicholas | 25 min |
| Jul 23, 4:24 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas, Randolph | 36 min |
| Jul 23, 4:27 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas | 21 min |
| Jul 23, 5:08 PM EDT | Special Weather Statement | RLX | Pocahontas | 37 min |
Nearby
Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.